Did Inexpensive Drug Set Off Reaction In Madhya Pradesh Black Fungus Patients?

The three Madhya Pradesh hospitals stopped using lyophilised amphotericin-b after patients began to vomit and showed a rise in temperature and BP.

Did Inexpensive Drug Set Off Reaction In Madhya Pradesh Black Fungus Patients?

The three Madhya Pradesh hospitals began using lyophilised amphotericin-b on June 5.

Bhopal:

More than 120 mucormycosis, or Black Fungus, patients in Madhya Pradesh have suffered adverse reactions in the past few days allegedly after an inexpensive version of a drug was administered at three major hospitals. They showed symptoms like fever, vomiting, and fluctuating blood pressure.

These patients were being treated in hospitals of Sagar, Jabalpur, and Indore districts. It is understood that the reactions were caused due to a shift in these hospitals since June 5 from the use of liposomal amphotericin-b to its variant, lyophilised amphotericin-b.

Liposomal amphotericin-b, which costs between Rs 3,000 and Rs 7,000 per injection, involves the use of lipids to encapsulate an active drug substance, doctors said.

Lyophilisation, on the other hand, means the drug is freeze-dried or dehydrated under low temperatures. Lyophilised amphotericin-b costs only between Rs 300 and Rs 700.

It must be noted that free injections are being provided for Black Fungus patients at the state's government hospitals, while private hospitals charge. As of today, there are 1,005 active Black Fungus patients in the state across Bhopal, Indore, Jabalpur, Sagar, Ujjain, Gwalior, Rewa, Dewas, Ratlam, and Burhanpur.

On Saturday, at least 27 such patients took ill after being administered amphotericin-b at the government's Bundelkhand Medical College in Sagar.

"They showed adverse reaction to the injection, complained of fever, vomiting, chills, and fluctuation in blood pressure and were finally stabilised through symptomatic treatment," said Dr Umesh Patel, Public Relations Officer of the college. The use of the drug was immediately stopped after that.

On Sunday, it was the turn of around 50 patients at the Netaji Subhash Chandra Medical College in Jabalpur.

"It was around 4 pm that I read the news of patients in Sagar. Realising that I had also prescribed the same injections, I called the staff to immediately stop its administration. After a few hours the condition of the patients stabilised," Dr Kavita Sachdeva, the ENT department head at the college, said in a video message.

Meanwhile, at the Mahatma Gandhi Memorial Medical College in Indore, the use of lyophilised amphotericin-b was stopped on Sunday after some patients who had received injections began experiencing side effects. Hospital Dean Dr Sanjay Dixit, however, said these were not a matter of major concern.

Explaining the problem with the drug further, cardiologist Dr Skand Trivedi, the Director of Covid care at Bhopal's Bansal Hospital said that amphotericin-b, in general, is sparingly used by doctors, especially on patients on immunosuppressive agents.

"Lyophilised amphotericin-b injections are cheaper but their chances of damaging the kidneys are more as compared to liposomal amphotericin-b, which is costly," Dr Trivedi said.

Following these reports, former Chief Minister Kamal Nath demanded an enquiry. "Ordinary injections have been brought from Himachal Pradesh. The government should give instructions to prohibit their use," Mr Nath said.